Thunderstorm Wind, Chatham
- When
- May 20, 4:30 PM EST to 4:35 PM EST
- Where
- Chatham County, Pooler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -81.250
Trees down along highway 80.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 240 PM EDT FRI MAY 20 2005 .SHORT TERM /TONIGHT THROUGH SATURDAY/...SVR WATCH 301 REMAINS IN EFFECT UNTIL 8 PM THIS EVENING. EXPECT SHOWERS AND STRONG/SEVERE STORMS TO CONTINUE FIRING RAPIDLY ACROSS THE AREA IN AN INCREASINGLY UNSTABLE ATMOSPHERE. LAPS ANALYSIS INDICATE CAPES BETWEEN 2500 AND 3000 J/KG ACROSS OUR SE GA COUNTIES AND PARTS OF EXTREME SOUTHERN SC. MULTICELL LINE NOW ACROSS CENTRAL GA/SC WILL LIKELY EXPAND AND INTENSIFY THROUGH THE EVENING AS IT ENCOUNTERS THE STRONG INSTABILITY. SEVERAL WEAK S/W FEATURES EMBEDDED IN MEAN H7 FLOW ARE EVIDENT ON VIS SATELLITE AS SEVERAL CLUSTERS OF STORMS FIRING BEHIND MAIN SC/GA LINE. LOOKS LIKE TONIGHT WILL REMAIN ACTIVE WX-WISE AS THESE FEATURES ROTATE THROUGH THE AREA IN ADVANCE OF MAIN FRONTAL BAND. WILL MAINTAIN DEFINITE POPS INTO THE EVENING WITH SEVERE STORMS MENTIONED...THEN LIKELY EVERYWHERE THROUGH THE NIGHT. COLD FRONT SHOULD SWEEP ACROSS THE AREA BETWEEN 12 AND 15Z SATURDAY...CLEARING OUT MOST PRECIP BUT LEAVING SOME LINGERING LOW CLOUDS THROUGH EARLY AFTERNOON. EXPECT CLOUDS TO CLEAR OUT DURING THE AFTERNOON. && .LONG TERM /SAT NIGHT THROUGH FRIDAY/...FULL CLEARING SHOULD TAKE PLACE LATE ON SAT AS DRIER AIR STARTS TO FILTER DOWN INTO THE AREA. SFC HIGH WILL MOVE OVER THE AREA ON SUN WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. ANOTHER STRONG WAVE WILL BE DIGGING THROUGH THE GT LAKES ON SUN NIGHT INTO MON...INCREASING SW FLOW AND MOISTURE ON MON. THIS SYSTEM WILL DIG THROUGH THE APPALACHIANS ON MON WITH ANOTHER FRONTAL PASSAGE BY EARLY TUE MORNING. WILL GO WITH MAINLY PC SKIES THROUGH MID WEEK UNDER GENERAL NW UPPER FLOW. WILL LIKELY BE A FEW DISTURBANCES THROUGH MID AND LATE WEEK BUT TOO HARD TO PINPOINT CLOUD COVER AND LOW CHC OF RAIN. DID INTRODUCE SOME SLIGHT POP INTO NEXT WEEKEND WITH WEAK GRADIENT AND GOOD SEABREEZE CONDITIONS. && .MARINE...DID NOT MAKE ANY MAJOR CHANGES TO THE ONGOING FORECAST DUE TO SVR WEATHER APPROACHING FROM THE WEST. STILL APPEARS TO BE A SURGE EARLY SAT AS FRONT PUSHES THROUGH. WILL CONTINUE TO ADVERTISE SCA FOR THE OFFSHORE GA AND CAP WINDS BELOW CRITERIA FOR THE REMAINDER OF THE WATERS. HIGH MOVES OVER THE AREA BRINGING LIGHT WINDS WITH A SLIGHT INCREASE IN SPEEDS COME MON AHEAD OF NEXT FRONT. WILL KEEP SPEEDS MODERATE BEHIND FRONT EARLY TUE MORNING LASTING THROUGH MID WEEK WITH AN OFFSHORE DIRECTION. ADVECTION WILL BE MINIMAL SO GRADIENT SHOULD REMAIN FAIRLY LIGHT. && .AVIATION...CONVECTION WILL INCREASE OVER THE NEXT HOUR OR SO AROUND THE CHS AND SAV TERMINALS. HAIL AND SVR WIND A POSSIBILITY AS THE S/W TROF PUSH THROUGH LATE TONIGHT. WILL HAVE TO CONTINUE THE THREAT OF TS THROUGH THE EVENING HOURS AS MORE ADDITIONAL TS/SH ARE FORMING OVER PORTIONS OF THE TN VALLEY AND UPSTATE GA. FRONT IS STILL LOOKING GOOD FOR EARLY MORNING HOURS WITH A NORTHERLY WIND SHIFT AND SHUTOFF OF POP AROUND DAWN. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...SVR WATCH 301 UNTIL 8PM ALL ZONES. SC...SVR WATCH 301 UNTIL 8PM ALL ZONES. MARINE...SVR WATCH 301 UNTIL 8PM FOR AMZ330-350-352-354. && PY/JRL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 130 PM EDT FRI MAY 20 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-211000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 130 PM EDT FRI MAY 20 2005 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 3 S BEAUFORT 32.39N 80.67W
05/20/2005 0.75 INCH BEAUFORT SC PUBLIC
PUBLIC REPORT. VERY LITTLE WIND WITH STORM. HAIL STILL
FALLING AS OF REPORT.
0417 PM HAIL SUMMERVILLE 33.02N 80.18W
05/20/2005 0.88 INCH DORCHESTER SC PUBLIC
PUBLIC REPORTED NICKEL SIZE HAIL.
&&
JRLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 422 PM EDT FRI MAY 20 2005 GAZ139>141-202045- COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH- 422 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY COUNTY THROUGH 445 PM EDT... AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF SHELLMAN BLUFF TO 8 MILES NORTHEAST OF JULIENTON...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF DARIEN TO 22 MILES NORTHEAST OF DARIEN...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SOUTH NEWPORT...PINE HARBOR...SHELLMAN BLUFF...RACCOON BLUFF AND JULIENTON THROUGH 445 PM EDT. THIS INCLUDES THE INTRACOASTAL WATERWAY. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
448 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST PARRIS ISLAND 32.35N 80.68W
05/20/2005 60 MPH BEAUFORT SC LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATED 60 MPH WIND. ALSO RECEIVED
PENNY SIZE HAIL.
&&
JRLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 458 PM EDT FRI MAY 20 2005 GAZ101-115-116-118-119-138-202130- COASTAL CHATHAM-EFFINGHAM-EVANS-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY- 458 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...EFFINGHAM COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 530 PM EDT... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MELDRIM TO 2 MILES SOUTHWEST OF LANIER TO 8 MILES WEST OF PEMBROKE...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF PEMBROKE TO 4 MILES SOUTHEAST OF PEMBROKE TO 8 MILES WEST OF PEMBROKE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PEMBROKE...MELDRIM...LANIER...ELLABELL...EDEN...DOSWELL... BLITCHTON...BLOOMINGDALE...POOLER AND TUTENS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST HILTON HEAD ISLAND 32.22N 80.75W
05/20/2005 60 MPH BEAUFORT SC FIRE DEPT/RESCUE
F.D. ESTIMATED WIND GUSTS OF 60 MPH BETWEEN 455 AND 500
PM.
&&
JRLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 518 PM EDT FRI MAY 20 2005 GAZ116>119-SCZ051-202145- COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND CHATHAM- 518 PM EDT FRI MAY 20 2005 ...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY AND CHATHAM COUNTY THROUGH 545 PM EDT... AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER BLOOMINGDALE...OR ABOUT 11 MILES WEST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM...AND OTHERS THAT DEVELOP ALONG COLLIDING BOUNDARIES WILL AFFECT AREAS IN AND AROUND RICHMOND HILL...PORT ROYAL...BRISBON...BLOOMINGDALE...TUTENS...WILLIAMS...POOLER...RABBIT HILL...MONTEITH AND PARTS OF THE SAVANNAH METRO AREA THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. 33
The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees down along highway 80.
Nickel hail at Bloomingdale and Pooler.
Tree limbs down across Tybee Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450000, 5450001, 5450289.